Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 62, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2002, 5:47 PM CDT for Wabasha County, Minnesota. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 2002, 5:47 PM CDT (22:47 UTC)
- Expired
- May 8, 2002, 6:45 PM CDT
- In force
- 58 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Wabasha County, MN
The radar
The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:45 PM CDT | Hail 1 | Elgin, MN | |
| May 8, 6:55 PM CDT | Hail 0.88 | Wabasha, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 082247 SVRLSE MNC157-082345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 547 PM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WABASHA COUNTY IN SOUTHEAST MINNESOTA * UNTIL 645 PM CDT * AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF LAKE CITY..MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR LAKE CITY AT 605 PM CDT... NEAR WABASHA AT 620 PM CDT... LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:32 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 8, 3:32 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 332 PM CDT WED MAY 8 2002 ...SEVERE WEATHER THREAT ACROSS MUCH OF THE AREA TONIGHT... THE MAIN FORECAST CONCERN WITH THIS PACKAGE DEALS WITH THE SEVERE WEATHER THREAT FOR TONIGHT...AND STRONG WINDS FOR THURSDAY. AT 3 PM...A STRENGTHENING SURFACE LOW WAS LOCATED OVER NORTHWEST IOWA. BOTH THE ETA AND AVN MODELS HAVE THIS LOW POORLY INITIALIZED. THEY TEND TO DEVELOP THE LOW OVER KANSAS AS THE MAIN LOW AND IGNORE THIS LOW. HOWEVER...LOOKING AT THE SURFACE DEW POINTS...THE NORTHERN LOW WILL BE THE MORE SIGNIFICANT OF THESE LOW PRESSURE AREAS. BY LOOKING AT THE SURFACE DEW POINTS IT WOULD SUGGEST THAT THIS LOW WILL TRACK TOWARD THE TWIN CITIES THIS EVENING. BREEZY SOUTH AND SOUTHEAST WINDS ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN HAVE INCREASED THE SURFACE DEW POINTS INTO THE UPPER 50S AND LOWER 60S. IN ADDITION...SUNSHINE THIS AFTERNOON HAS CAUSED TEMPERATURES TO CLIMB INTO THE MIDDLE 70S ACROSS SOUTHEAST MINNESOTA AND AROUND 80 IN NORTHEAST IOWA. SATELLITE SOUNDER DATA INDICATES THAT THE LIFTED INDICES HAVE FALLEN TO -8 OVER NORTH CENTRAL IOWA AND THE CAPES HAVE INCREASED TO AROUND 1500 J/KG ACROSS NORTHEAST IOWA. FROM LOOKING AT THE BLUE RIVER PROFILER...THERE IS PLENTY OF SPEED AND DIRECTIONAL SHEAR. AS A RESULT...I EXPECT THE THUNDERSTORMS TO FORM INITIALLY AS SUPERCELLS AND EVENTUALLY EVOLVE INTO A SQUALL LINE THIS EVENING. THE INITIAL THREAT OF SEVERE WEATHER APPEARS TO BE LARGE HAIL AND POTENTIALLY SOME ISOLATED TORNADOES...AND THEN EVOLVE INTO A DAMAGING WIND EVENT. AS THE LOW CONTINUES TO STRENGTHEN DURING THE DAY THURSDAY...THE PRESSURE GRADIENT WILL CONTINUE TO INCREASE ACROSS THE COUNTY WARNING AREA. IN ADDITION...THE AREA WILL SEE STRONG SUBSIDENCE BEHIND THE SHORT WAVE. THE 1000 MB TO 850 MB LAPSE RATES ARE MARGINAL FOR ADVECTING THE REALLY STRONG WINDS FROM ALOFT TO THE SURFACE. AS A RESULT...THE WINDS WILL NOT BE QUITE AS STRONG AS THEY COULD GET. HOWEVER...THE SUSTAINED WIND SPEEDS WILL LIKELY STILL BE IN THE 25 TO 35 MPH RANGE IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND IN THE 20 TO 30 MPH RANGE ACROSS THE REMAINDER OF THE AREA. WIND GUSTS WILL BE LIKELY AROUND 45 MPH. CONSIDERING ALL THAT IS GOING ON TONIGHT...I DIDNT ISSUE A WIND ADVISORY AT THIS TIME... BUT ONE MAY BE NEEDED FOR THURSDAY IF THE LAPSE RATES GET ANY STEEPER. .LSE...NONE. BOYNE
In the hours before
Special weather statement, May 8, 3:10 PM CDT, 2 hours 37 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-090200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 310 PM CDT WED MAY 8 2002 HAZARD - SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES. TIMING - FOR THIS AFTERNOON THROUGH EARLY THURSDAY MORNING. LOCATION - NORTH CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA...NORTH CENTRAL WISCONSIN...CENTRAL WISCONSIN...WEST CENTRAL WISCONSIN AND SOUTHWEST WISCONSIN. DISCUSSION - A WARM FRONT HAS WORKED ITS WAY NORTH INTO MINNESOTA AND WISCONSIN. AS A RESULT...THE ATMOSPHERE HAS BECOME MODERATELY UNSTABLE. LOW LEVEL WINDS HAVE TURNED SUCH THAT CONDITIONS HAVE BECOME SOMEWHAT FAVORABLE FOR ISOLATED TORNADOES. CURRENT THUNDERSTORM ACTIVITY OVER SOUTHERN MINNESOTA IS DEVELOPING IN AREA OF STRONG LOW LEVEL CONVERGENCE. THIS AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP SOUTH AND EAST AS THE AFTERNOON PROGRESSES. THE MAIN THREAT OF THESE SEVERE WEATHER CONDITIONS...HAIL...WIND DAMAGE...ISOLATED TORNADOES...WILL BE ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THIS IS EXPECTED TO EVOLVE INTO A STRAIGHT LINE WIND EVENT AS IT MOVES THROUGH WESTERN WISCONSIN. SPOTTER INFORMATION - SPOTTER ACTIVATION IS LIKELY. KRC
Local storm report, May 8, 5:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
532 PM CDT WED MAY 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
532 PM 5 N AUSTIN MN 1.75 INCH HAIL
05/08/02 MOWER GOLF BALL SIZE HAIL
REPORTED BY STORM SPOTTER
ALONG HIGHWAY 218.
SHEALocal storm report, May 8, 5:43 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT WED MAY 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
542 PM HAYFIELD MN .75 INCH HAIL
05/08/02 DODGE REPORTED BY SPOTTERS.
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:52 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 38 min |
| May 8, 5:30 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 60 min |
| May 8, 5:59 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted | 46 min |
| May 8, 6:45 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.